Hail, Dare
- When
- May 28, 3:21 PM EST
- Where
- Dare County, Kill Devil Hills
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.000, -75.667
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 28, 2:10 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 310 PM EDT SAT MAY 28 2005 .SHORT TERM...CONVECTION BEGINNING TO DEVELOP ACROSS THE FAR NRN PORTION OF THE CWA THIS AFTN IN VICINITY OF BEST JET DYNAMICS OVER SRN VA. WEAK SFC BOUNDARY ALSO SLOWLY MAKING ITS WAY TO THE EAST ACROSS THE CENTRAL PORTION OF NC. AHEAD OF THIS BOUNDARY SW LOW LVL FLOW APPEARS TO BE DRAWING DRIER AIR INTO THE RGN AS CU FIELD HAS BEEN SLOW TO DEVELOP. THIS COULD LIMIT CONVECTIVE POTENTIAL EVEN AS TEMPS HAVE WARNED INTO THE 80S AND NEAR 90 SOME LOCATIONS CREATING A VERY UNSTABLE AIRMASS. BEST LOW LVL CONVERGENCE IS LOCATED ACROSS THE ERN CWA ACCORDING TO LATEST MSAS ANALYSIS JUST WEST OF SEA BREEZE. HAVE SEEN ALMOST NO DEVELOPMENT ALONG SEA BREEZE TODAY BUT WOULD EXPECT SOME DEVELOPMENT LATE AFTN/EARLY EVNG BETWEEN SEA BREEZE AND SFC BOUNDARY. ALSO LOOK FOR ACTIVITY TO THE NORTH TO CREATE OUTFLOW BOUNDARY THAT PUSHES SOUTH SLOWLY INTO THE RGN. FORECAST SOUNDINGS STILL APPEAR ONLY MARGINALLY FAVORABLE FOR STG WINDS SO THINK SVR THREAT IS SOMEWHAT LIMITED. SFC BOUNDARY SHOULD PASS THROUGH THE RGN LATE TONIGHT WITH ZONAL FLOW AND DRIER AIR BEHIND IT. WILL STRETCH TIMING OUT ON ENDING OF CONVECTION TONIGHT. && .LONG TERM...SUNDAY APPEARS DRY AND WARM AS HIGH BUILDS OVER THE RGN BUT THEN SLIPS EAST SUNDAY NIGHT. SOME CONFLICT BETWEEN GFS AND NAM AS GFS IS FASTER RETURNING SFC BOUNDARY AND SUPPORTING SHORT WAVE ON MON. WILL LEAN MORE TOWARDS GFS AS PROGRESSIVE FLOW ALOFT WOULD TEND TO SUPPORT A FASTER MOVING SYSTEM. WILL ALSO TRY TO GET SYSTEM OUT FASTER TUE WITH AN END TO PCPN BY LATE TUE AFTN. STILL WITH PROGRESSIVE FLOW IN PLACE WILL SEE A SERIES OF SHORT WAVES LIFTS THROUGH THE RGN THROUGH THE EXTENDED PERIOD. AM CONCERNED SOME OF THE VORT MAXES NOTED IN GFS COULD BE IN RESPONSE TO CONVECTIVE FEEDBACK ISSUES SO WILL PLAY LATER PERIODS AS ONLY SLIGHT CHANCE POPS. WITH GENERALLY WESTERLY FLOW IN PLACE WILL NOT LIKELY SEE AS ACTIVE A SEA BREEZE BOUNDARY THROUGH THIS PERIOD...BUT WILL STILL MENTION AT LEAST SLIGHT CHANCE POPS EVERY DAY. && .AVIATION...SOME AFTERNOON CUMULUS CLOUDS HAVE STARTED DEVELOPING ACROSS THE AREA WITH VFR CEILINGS AROUND 6-7KFT. AN APPROACHING COLD FRONT WILL INCREASE CLOUDS LATER THIS EVENING AROUND THE EWN AIRPORT WITH BRIEF PERIODS OF MVFR/IFR TSRA CONDITIONS POSSIBLE BETWEEN 21-01Z. AFTER THE FRONT PUSHES THROUGH THERE WILL BE A PERIOD OF MOSTLY CLOUDY SKIES WITH VFR 7-10KFT CEILINGS BEFORE DRY AIR CLEARS THINGS OUT BY EARLY SUN MORNING LEADING TO A MOSTLY SUNNY DAY. && .MARINE...SW FLOW THIS AFTERNOON CONTINUES AROUND 15 TO 20KT WITH SEAS REPORTED PRIMARILY AROUND 2 TO 3 FT (ONLY EXCEPTION THE DIAMOND SHOALS AREA REPORTING AROUND 5FT). SEAS CONSIST PRIMARILY OF 5-6SEC WIND CHOP WITH AN UNDERLYING 10 SEC 1.5FT E SWELL GENERATED BY THE N ATLANTIC HIGH. AN APPROACHING COLD FRONT COULD PICK WINDS UP ABOUT ANOTHER 5KT OVERNIGHT BRIEFLY...WHICH COULD INCREASE SEAS BY ABOUT ANOTHER FOOT. WILL CARRY SCEC FOR THE PAMLICO SOUND AND WATERS S OF HATTERAS FOR 20KT WINDS AND SEAS NEAR 5FT AT DIAMOND SHOALS AREA. BY SUN WEAK HIGH PRES WILL BUILD OVER THE AREA WITH WINDS DROPPING TO 10KT OR LESS AND VARIABLE. SEAS WILL DROP TO AROUND 2 TO 3 FT MAINLY IN E SWELL. THE SWELL COMPONENT WILL LINGER THROUGH THE BETTER PART OF NEXT WEEK...BUT BY TUE A DEVELOPING LOW PRES SYSTEM COULD GENERATE SOME SCA WINDS AROUND 25KT AND INCREASE SEAS TO 4 TO 6 FT. THE LOCATIONS/STRENGTH/DURATION OF THIS LOW IS STILL QUESTIONABLE AS THERE SEEMS TO BE VERY LITTLE CONSISTENCY BETWEEN MODELS. WILL CARRY MARGINAL SCA CONDITIONS FOR NOW TO BE ON THE SAFE SIDE...BUT COULD SEE IMPROVED LATER FCST IS THE LOW POSITIONS SHIFTS MORE INLAND (OR WORSE IF IT MOVES MORE ALONG THE MID-ATLANTIC COAST). && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE... && MLF/SJ
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 434 AM EDT SAT MAY 28 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-290845- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 434 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING IN A WARM UNSTABLE AIRMASS AHEAD OF A COLD FRONT. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE WIND GUSTS TO 60 MPH ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 407 PM EDT SAT MAY 28 2005 NCZ047-103-282100- OUTER BANKS DARE-MAINLAND DARE- 407 PM EDT SAT MAY 28 2005 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 500 PM EDT... AT 400 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER KILL DEVIL HILLS...MOVING EAST AT 25 MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AVON...BUFFALO CITY...BUXTON...DUCK...EAST LAKE... FRISCO...HATTERAS VILLAGE...KITTY HAWK...LAKE WORTH...MANNS HARBOR... MANTEO...MASHOES...NAGS HEAD...RODANTHE...SALVO...SOUTHERN SHORES... STUMPY POINT AND WANCHESE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 21
The Norfolk radar (KAKQ), 162 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451888.